How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kaushik Your Own Question
Dr. Kaushik
Dr. Kaushik, Psychiatrist
Category: Mental Health
Satisfied Customers: 4486
Experience:  MD Psychiatry
Type Your Mental Health Question Here...
Dr. Kaushik is online now
A new question is answered every 9 seconds

A male, age 25, hurt his shoulder and neck area. Over the past

Resolved Question:

A male, age 25, hurt his shoulder and neck area. Over the past 21 months, he's been on meds, but mainly Tramadol 50mg. We were told this is a non-narcotic med. But, when he tried to stop taking it, he had fever, chills, whole body aches, etc...(withdrawal?) It's been over 2 weeks now, and a few of the physical symptoms have gotten better, but he's feeling depressed almost all the time now, to the point I'm really worried about what he might do. I'm his Mom, and I really need some advice. (With his job that he's just returned to, he cannot be on any narcotics. HELP! THANKS!
Submitted: 7 years ago.
Category: Mental Health
Expert:  Dr. Kaushik replied 7 years ago.
Hi there,

Welcome to Just Answer !

Well, to begin with tramadol is a synthetic opioid drug which is a central nervous system acting analgesic. Like morphine , Tramadol can also cause psychological and physical dependence , and so if tramadol is abruptly withdrawn , it can lead to psychological withdrawl symptoms like craving and drug seeking behaviour and physical symptoms like chlls, fever, tremors , anxiety , panic attacks , hallucinations and depression as well.That is why it is always recommended to slowly taper the dose of tramadol and other opiods before taking them off completely.

Now, ideally the protocol to deal with the withdrawl symptoms of Tramadol is to Reinstitute ( restart) , another opioid such as pethidine or methadone , at low dose , and then gradually slowly taper its dose after the withdrawl symptoms subside and then eventually take off the drug completely. In this way the withdrawl symptoms of tramadol will go away.

But, you have stated that your son cannot afford to take narcotic drugs , as he returned to his job , then it leaves us no choice but to get him placed on Anti depressant drug such as Effexor XR ( venlafaxine extended release ) capsule , which has a long duration of action , and works throughout the day and is to be taken only once a day , in the morning. Also it has least side effects and does not make the person drowsy or sloppy and thus does not effect normal daily routine . Other alternative anti depressants are paxil (paroxetine) or zoloft(sertraline) or cymbalta (duloxetine).

So , i have given you two options above , so you shall discuss both of them with your doctor , if the use of another opioid such as pethidine or methadone in treating withrawl of tramadol can be managed , then nothing like it , But, if it is not possible then you shall get him placed on the anti depressant .In either of cases, ask your doctor to decide a low dose , and before withdrawing , mention slow withdrawl otherwise we will be back to square one.

I wish your son rapid recovery to the best of health.

I hope my answer serves your query according to your satisfaction.

Please press the ACCEPT button if you are satisfied with the answer as only then will i be credited for my service.

Customer: replied 7 years ago.

He works on a tug boat 2 weeks on and 2 weeks off and has just gotten home this morning. So, he will have about 12 days to get on and off something before he has to go back on the tug, if he can see the Dr. tomorrow. Would that be enough time to do that, do you think?(the re-starting and getting off of whatever?) Or, if you think this is the best way to go, he may could possibly take the next 2 weeks off, which would give him 5 to 6 weeks to do this. Do you think that would be best?

I ask this because I'm a little hesitant about putting him on an anti-depressant...because that's something he'll have to also get off of, correct? Also, would one of those type meds be considered a narcotic or similar? The rules for meds on tugs, ships, etc... recently changed to be similar to truck drivers and such. It's very strict! We want to do what is the very best for him, even if he has to take off more time. Thank you so much for your help, and feel free to ask me anything I may have left out.

Expert:  Dr. Kaushik replied 7 years ago.
Well, thank you for clarifying your stand .

Well, as i said , putting him on a low dose opioid and maintaining him on it for 2 weeks , and then slowly tapering the dose of that opiod over 2 weeks , so in all in 4 weeks his withdrawl symptoms including depression will be taken care of. As you have mentioned that he can take some more time off then i would ask you to start on this treatment option , as this is the protocol that is usually followed .

So, tomorrow , you meet up with your doctor and get your son started on a low dose opioid such as pethidine or methadone , and do as i have described above .I am sure this will work, and we will no require the use of antidepressants.

I hope my answer serves your query according to your satisfaction.

Please press the ACCEPT button if you are satisfied with the answer , as only then will i be credited for my service.

Dr. Kaushik and other Mental Health Specialists are ready to help you
Customer: replied 7 years ago.

You have been very helpful! Thank you so much

Expert:  Dr. Kaushik replied 7 years ago.
Your welcome . Take care ..


Related Mental Health Questions